New York, 2021

Flash Flooding in New York, August 17, 2021

August 17, 2021 · NWS BGM · 10 events in 3 counties and zones

Above normal moisture laying across Central New York combined with an area of low pressure moving over Lake Ontario to produce numerous rounds of heavy rain producing thunderstorms during the afternoon. Weak frontal boundaries associated with the low pressure focused storms primarily over the Finger Lakes region where flash flooding was severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Above normal moisture laying across Central New York combined with an area of low pressure moving over Lake Ontario to produce numerous rounds of heavy rain producing thunderstorms during the afternoon. Weak frontal boundaries associated with the low pressure focused storms primarily over the Finger Lakes region where flash flooding was severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 17, 6:41 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 17, 6:41 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
741 PM EDT Tue Aug 17 2021

.SYNOPSIS...
Heavy rain showers and thunderstorms are expected across west-
central New York for the remainder of today. The remnants of
tropical storm Fred will move through the region tomorrow into
Thursday and bring additional rounds of heavy rainfall and the
potential for flash flooding.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
630 PM Update...
Showers and thunderstorms with occasionally heavy rainfall
rates continue to train over our northwestern zones, extending
from around Greenwood in western Steuben county northeast
towards Lafayette in central Onondaga county. With rainfall
rates in excess of 2 inches in some spots across portions of the
Finger lakes through the Syracuse metro and some reports of
water issues starting to filter in, a Flash Flood Warning has
been issued for portions of our northwestern CWA. Totals for the
next several hours have been increased slightly over those
areas, with totals in excess of an inch not out of the question
where additional heavy rain can occur. Some more stray activity
is possible to the east of this line. A brief break is expected
late tonight before our next round of rain moves in from the
south into the early morning hours.

345 pm update...

A very moist and tropical environment will be set up across the
region through the period. For today, low level moisture is
advecting in from the southwest with showers and thunderstorms
developing along a quasi-stationary boundary draped from SW to
NE across Western NY. The ingredients setting up will be
favorable for potential flash flooding. High PWATs, deep warm
cloud depth and long skinny CAPE through the column will produce
efficient rainfall and intense rates over 2 inches per hour. The
flash flood watch for the northwestern half of our forecast area
begins this afternoon. Also, short Corfidi vectors favor back
building/training of cells this afternoon and through this
evening in this area. Even with the dry antecedent conditions,
any training cells over the same area with the intense rainfall
rates expected could localized flash flooding. At the very
least, heavy rainfall from these showers and storms this
afternoon and evening will saturate soils in the hardest hit
areas and making the flash flood threat more likely when the
remnants of Tropical Storm Fred come through tomorrow.

For the rest of the area, the bulk of the heaviest rainfall will
fall tomorrow into Thursday as the remnants of Fred push
through, so have start the flash flood watch 12 hours later in
these areas. The 12Z model suite has pushed the heaviest
rainfall further W-NW and out of the Catskills and more across
Central NY northeast into the Mohawk Valley. Overall, widespread
2 to 3 inches of rainfall will be possible with localized
amounts of 5 inches or slightly more not out of the question.

There will also be a small tornado threat tomorrow as Fred's
remnants push through. Forecast wind profiles are showing
modest veering a fair amount of low level shear. If any
stronger convective cells/updrafts can become realized, there
will be some potential for a brief tornado spin- up.

Finally, Fred will exit the region Thursday morning, but heavy
rain will likely still be occurring at least across the eastern
CWA by 12Z Thursday.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
315 PM Update...

Starting off rather active on Thursday as the remnants of Fred
slowly exit the area off to the east by midday or early afternoon.
However, an upper level trough then immediate moves in from the
west, which will keep scattered showers and pop up thunderstorms in
the forecast. PWATs remain rather high through the day, around 1.75
inches so the showers/storms may still produce heavy rainfall.
Instability looks rather low, with just a few hundred Joules of CAPE
and LIs 0 to -3. Shear will be light under 20 kts. Remaining humid
with dew points in the upper 60s to low 70s. Overall, mostly cloudy
with highs in the mid-70s to lower 80s. Drying out Thursday night,
but still muggy with lows in the 60s. Friday is trending drier as
some mid level dry air gets entrained into the weak upper level low
from the north. Still carrying a low end chance for an afternoon
shower or thunderstorm, but we should see more breaks of sun, with
generally partly sunny skies expected. Therefore, trending a bit
warmer with highs in the 80s. Just an outside chance for a stray
showers Friday night, otherwise partly cloudy and humid with lows in
the mid-60s. Light flow and surface winds may allow for valley fog
to develop.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
315 pm update...

Typical warm and humid late summer weather expected for the extended
as a weak upper level trough slowly migrates over head, then east of
the area by early next week. This will keep temperatures a few
degrees above average, with highs mainly in the low to mid-80s and
overnight lows in the mid to upper 60s each day.

Stuck close to the blended ensemble guidance (NBM) for the extended,
which gave 40-50 PoPs for scattered afternoon/evening thunderstorms
both Saturday and Sunday, fading to 30% Monday and 20-25% Tuesday as
upper level heights rise. Outside of the possible shower/storm
chances it should be partly sunny and humid with dew points around
70 each day.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Showers and storms with occasionally heavy rain continue mainly
at KSYR and KRME over the next few hours, but some stray
activity is still possible at our remaining terminals. This may
lead to occasional MVFR ceilings and visibility. A brief break
in activity is expected overnight while ceilings gradually lower
to MVFR and even IFR across all terminals. Ceilings improve
slightly into the daytime hours, but then our next round of rain
returns for the afternoon and evening as the remnants of
Tropical Storm Fred move into the region. This will keep in
restrictions for the remainder of the period with heavy rain
possible.

Outlook...

Wednesday night through Thursday...On and off restrictions
likely as tropical storm remnants push through the region and
exit on Thursday.

Friday through Sunday... Upper level disturbance will remain
over the region through the period with occasional
showers/thunderstorms bringing restrictions mainly during the
afternoon hours.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch from 5 AM EDT Wednesday through Thursday
     morning for PAZ038>040-043-044-047-048-072.
NY...Flash Flood Watch from 5 AM EDT Wednesday through Thursday
     morning for NYZ024-045-046-055>057-062.
     Flash Flood Watch through Thursday morning for NYZ009-015>018-
     022-023-025-036-037-044.

&&

SYNOPSIS...MPK
NEAR TERM...HLC/MPK
SHORT TERM...MJM
LONG TERM...MJM
AVIATION...HLC/MPK
Hazardous weather outlook, Aug 17, 11:18 AM EST, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1218 PM EDT Tue Aug 17 2021

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-181630-
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
1218 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

NYZ009-015>018-022-023-025-036-037-044-181630-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
1218 PM EDT Tue Aug 17 2021

...FLASH FLOOD WATCH IN EFFECT FROM 5 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state and CDC guidelines.

Kistner

In the hours before

Special weather statement, Aug 17, 3:11 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Binghamton NY
411 PM EDT Tue Aug 17 2021

NYZ016-172045-
Seneca NY-
411 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of northern Seneca
County through 445 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Phelps, or 8 miles northwest of Geneva, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tyre, Lehigh Vallley Junction, Dublin and Magee.

This includes the following highway exits...
 Interstate 90 near 41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4295 7674 4292 7696 4301 7696 4302 7672
TIME...MOT...LOC 2011Z 242DEG 24KT 4296 7709

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Aug 17, 4:00 PM EST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
500 PM EDT Tue Aug 17 2021

NYZ016>018-172145-
Onondaga NY-Southern Cayuga NY-Seneca NY-
500 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of northwestern Seneca,
Cayuga and southwestern Onondaga Counties through 545 PM EDT...

At 500 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Montezuma to Canoga to Kendaia. Movement was
east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Auburn, Seneca Falls, Waterloo, Romulus, Fayette, Owasco, Sennett,
Fleming, Skaneateles and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4288 7636 4271 7641 4271 7692 4302 7689
      4303 7650 4308 7650 4309 7639
TIME...MOT...LOC 2100Z 262DEG 17KT 4301 7668 4287 7677 4273 7687

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Aug 17, 4:54 PM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Binghamton NY
554 PM EDT Tue Aug 17 2021

NYZ017-018-044-172230-
Onondaga NY-Cortland NY-Southern Cayuga NY-
554 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of Cayuga, northwestern
Cortland and southwestern Onondaga Counties through 630 PM EDT...

At 553 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marcellus to Owasco to Ledyard. Movement
was east at 15 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Onondaga, Syracuse, De Witt, Solvay, Owasco, Fleming, Otisco,
Skaneateles, Locke and Genoa.

This includes the following highway exits...
 New York Interstate 81 between 16A and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4304 7605 4263 7623 4262 7643 4263 7666
      4268 7669 4270 7672 4283 7656 4303 7651
      4303 7649 4307 7649 4307 7628
TIME...MOT...LOC 2153Z 258DEG 12KT 4299 7628 4285 7647 4268 7665

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH
Special weather statement, Aug 17, 5:31 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
631 PM EDT Tue Aug 17 2021

NYZ017-018-036-044-172315-
Onondaga NY-Cortland NY-Southern Cayuga NY-Madison NY-
631 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of northwestern Madison,
southeastern Cayuga, northwestern Cortland and Onondaga Counties
through 715 PM EDT...

At 631 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Lyndon to near Kelloggsville to Moravia.
Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Onondaga, Syracuse, De Witt, Sullivan, Oneida, Lenox, Pompey, North
Syracuse, Solvay and Chittenango.

This includes the following highway exits...
 Interstate 90 between 34 and 36.
 New York Interstate 81 between 12 and 29 South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4310 7568 4286 7586 4261 7608 4264 7652
      4268 7657 4284 7645 4319 7607
TIME...MOT...LOC 2231Z 255DEG 20KT 4303 7601 4281 7632 4272 7644

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MPH

The radar

The Binghamton radar (KBGM), 82 km away, was scanning. The volume nearest the first event began at 23:55 UTC.

Open the radar archive at this moment

Event by event

10 flash flood. Local standard time, as filed.

Flash Flood, Cayuga

When
August 17, 6:55 PM EST to 8:15 PM EST
Where
Cayuga County, 1.2 mi NNE of Merrifield to 1.06 mi NNE of Merrifield
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.797, -76.563

Flooding occurring over State road NY-34 to the north of the Scipio Fire Department.

Flash Flood, Cayuga

When
August 17, 6:55 PM EST to 8:30 PM EST
Where
Cayuga County, 2.31 mi NNE of Wyckoff to 2.16 mi NNE of Wyckoff
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.860, -76.500

Flooding occurring in the Town of Owasco near NY-38A and Rockefeller Road.

Flash Flood, Cayuga

When
August 17, 7:00 PM EST to 8:30 PM EST
Where
Cayuga County, 0.86 mi NW of Niles to 0.62 mi NW of Niles
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.840, -76.410

There was widespread small stream and creek flooding, along with street flooding, reported in Niles.

Flash Flood, Cayuga

When
August 17, 7:15 PM EST to 8:15 PM EST
Where
Cayuga County, Niles to 0.7 mi ESE of Niles
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.830, -76.400

Spotters reported road flooding near Split Rock Road and NY-38a.

Flash Flood, Onondaga

When
August 17, 7:28 PM EST to 8:15 PM EST
Where
Onondaga County, 0.63 mi SW of Skaneateles to 1.35 mi W of Mottville
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
42.944, -76.429

Multiple roadways were reported to have water rushing over them from Skaneateles and points east along U.S. Route 20.

Flash Flood, Onondaga

When
August 17, 7:45 PM EST to 8:15 PM EST
Where
Onondaga County, 0.86 mi SE of East Syracuse to 0.7 mi NNE of Fairmount
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.060, -76.070

Serious urban flooding was reported from East Syracuse across the southern sections of the City of Syracuse and portions of Onondaga county.

Flash Flood, Cortland

When
August 17, 8:14 PM EST to 11:45 PM EST
Where
Cortland County, 0.71 mi SSW of Preble to 1.42 mi N of Preble
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
42.721, -76.137

Multiple roads are flooded in Preble.

Flash Flood, Cortland

When
August 17, 8:56 PM EST to 11:45 PM EST
Where
Cortland County, Truxton to 0.58 mi SSW of Truxton
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
42.720, -76.030

Street flooding was reported in Truxton. There were several areas of mud and debris deposited on roads, bridges and blocking culverts.

Flash Flood, Cortland

When
August 17, 9:27 PM EST to 11:45 PM EST
Where
Cortland County, 2.56 mi SW of Little York to 2.71 mi WSW of Little York
Cause
Heavy Rain
Property damage
$20,000
Reported by
State Official
Coordinates
42.669, -76.198

A neighborhood of manufactured homes was flooded in this area.

Flash Flood, Cortland

When
August 17, 9:31 PM EST to 11:45 PM EST
Where
Cortland County, 3.28 mi NE of Scott to 3.03 mi NW of Preble
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
42.760, -76.180

Officials reported street flooding and trees down and across roads in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980277, 980281, 980282, 980284, 980289, 980304, 980307, 980312, 980369, 980371.